Richard Whittington, MD
Ultima Vez Modificado: 1 de noviembre del 2001
Dear OncoLink "Ask the Experts,"
What are the side effects of radiation treatment to the rectum?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
This is a question with two answers, since there are early and late side effects that can occur. The early effects of radiation to the rectum usually are minimal. The initial response is irritation. The rectum is a mucous membrane and like any mucous membrane when it is irritated, it makes extra mucous. Think about pollen or dust irritating your nose. People find their bowel movements are softer, "slippery," and more frequent. Some people will even leak a little brown mucous when they pass gas.
Other effects do include bladder irritation with urinary frequency, urgency and nocturia (urination at night). The skin around the area may get a sunburn and possibly peel; there is irritation of the vagina in women with dryness and adhesions in the vagina. Many women will go through menopause. There is a small risk of impotence in men.
Late effects of radiation for rectal cancer, which is usually done in conjunction with surgery, may rarely cause ulcers or stricture (less than 5% risk). With higher doses there is a risk of an ulcer. This usually occurs 12-36 months after radiation in a patch of scar tissue and is frequently caused by a scratch or other break in the mucous membrane. This allows a local infection to start and the tissue in the scar will die producing an ulcer. This is because the blood supply to the surface is reduced and the body has trouble fighting the infection, which allows the ulcer to get bigger. The infection causes swelling and the blood supply is further reduced. This is treated classically by applying a steroid enema or suppository to reduce the inflammation to increase the blood supply to facilitate healing. It also will interfere with the immune response to the infection. Recently, gastroenterologists have been looking at a new technique where they will laser the surface to stop the bleeding. Some physicians use the drug carafate (sucralfate), which was developed to treat stomach ulcers. It is sort of like spackling compound for the intestine and will stick to the inflamed areas. It promotes growth of the mucosa and it is antibacterial. This seems to work pretty well in most patients. The final late effect due to scarring is that it is possible to get a stricture as the fibrosis contracts as it matures. Surgery may rarely be required to deal with this complication.